Alert archive / Colorado / High Wind Watches in 2022
High Wind Watch 9, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind watch at Dec 1, 2022, 2:36 AM MST for 10 counties in Colorado. It took effect at Dec 2, 2022, 10:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 1, 2022, 2:36 AM MST (09:36 UTC)
- In effect from
- Dec 2, 2022, 10:00 AM MST
- Expired
- Dec 1, 2022, 2:03 PM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Elbert County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.6 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Dec 1, 12:44 AM MST, 1 hour 52 minutes earlier.
Area forecast discussion, Dec 1, 12:44 AM MST, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1244 AM MST Thu Dec 1 2022 .UPDATE... Issued at 920 PM MST Wed Nov 30 2022 The low temperature forecast was adjusted down across the northern I-25 corridor as temperatures were already at or below the forecast. As lee cyclogenesis strengthens over northeast Colorado tonight, temperatures will likely increase as winds bring down warmer air. Otherwise, the forecast remains on track for a chilly and a bit windy night. && .SHORT TERM...(This evening through Thursday) Issued at 229 PM MST Wed Nov 30 2022 Dry conditions are likely to continue tonight. Temperatures will drop to the lower teens in the mountains and mid teens to single digits for the plains. A shortwave arrives overnight into Thursday increasing westerly winds in the mountains. Sustained 16-20 mph winds will likely produce wind gusts up to 30-40 mph continuing into Thursday morning. Additionally, temperature advection increases on both the GFS and NAM across the region. Thursday afternoon highs are trending upwards and at least 5-8 degrees warmer in the mountains and almost 15-20 degrees for the urban corridor and plains. There is some upper level moisture Thursday afternoon thus cloud cover may limit wind speeds across the parts of the central plains. .LONG TERM...(Thursday night through Wednesday) Issued at 229 PM MST Wed Nov 30 2022 ...STRONG WINDS, MOUNTAIN SNOW, AND POTENTIALLY DIFFICULT TRAVEL FOR THE COLORADO HIGH COUNTRY LATE THURSDAY NIGHT AND FRIDAY... Regarding winds: Southwest flow aloft strengthens considerably Thursday night ahead of the next vigorous shortwave moving across the western U.S. and into the northern Great Basin. Cross sections show mountain top flow increasing to 40-50 knots, while low level gradients will be tightening. Mesoscale models such as the HRRR, RAP, and NAMNest show surface winds strengthening in the foothills and Palmer Divide Thursday evening as a reflection of a developing mountain wave. However, upstream stability profiles are not that favorable for much mountain wave enhancement. Thus, there's only low to moderate confidence in development of high winds sometime tomorrow evening or overnight. On Friday, the gradients strengthen even further through the morning in advance of a cold front. That would be more favorable for high winds in the foothills and Palmer Divide in a rare west/southwest flow event. But at the same time, we'll have widespread snow developing in the mountains which tends to break down any mountain wave enhancement. Thus, there may be just a brief period when winds really howl in the pre-frontal environment. We do think there is enough of a threat to warrant a High Wind Watch for now for the foothills and Palmer Divide. With regard to snow: Models are speeding up the arrival of the next shortwave and this is nothing new in these fast moving progressive patterns. We'll start to see snow develop in our northern mountains late tomorrow night, with a round of heavy snow expected Friday morning with the passage of the mid level front. Lapse rates aren't great (averaging around 5C/km), but orographics are very strong with mountain top flow increasing to 50-60 knots! That, in combination with just a few inches of snow (we have 4-8 inches in the forecast), would likely produce significant travel impacts in the high country during the day Friday. We're a little less concerned about a true snow squall given lack of instability, but a period of very heavy snow combined with the strong winds could create nearly equal "snow squall" conditions. Given the potential impacts and incredibly strong winds over the higher passes (gusts to 70-80 possible), we've opted for a Winter Storm Watch from midnight Thursday night through Friday, with the worst conditions most likely Friday morning. For the lower elevations: A few snow showers, possibly mixed with rain, could briefly carry over in the very strong flow aloft down onto the adjacent plains/I-25 Corridor. It won't be much and should be brief - only with the trough/frontal passage. Then, stronger subsidence arrives. That will likely push the stronger winds across the plains through the course of the day. Winds may approach high wind criteria over the northern border area and northeastern plains. We'll also have heightened fire weather conditions over the plains in east central Colorado that didn't see much snow, but humidity at least will be higher as cold advection occurs through the day. Not surprisingly, temperature forecasts are struggling in this fast moving pattern with waves of strong warm/cold advection. An example of this is Friday since the earlier arrival of the front means we'll need to shave several more degrees off the forecast. Temperatures will likely fall through the afternoon with strong cold advection. The weather should settle down rather quickly Friday night and hold into Saturday. The next round of mountain snow should start Saturday night or Sunday, although the first round will likely be light in a warm advection pattern and stable airmass. Snow intensity should pick up with the arrival of the next wave later Sunday or Monday. Can't rule out a little light snow spilling onto the plains, but the rather progressive/fast flow weather pattern continues to favor the mountains for more significant accumulation. That also favors periods of gusty winds off/on into early next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1241 AM MST Thu Dec 1 2022 Expect VFR conditions through the period. Winds are trending around typical drainage tonight, sometimes with a more westerly component and sometimes more light and variable. Strong lee cyclogenesis will develop tomorrow morning across northeast Colorado which will increase southwesterly winds in the morning. The tricky part of the forecast will be what the winds do midday and in the afternoon. With snow cover mainly to the northwest of DEN, it is likely a DCVZ boundary will setup near DEN which would probably move slowly southward throughout the afternoon. If this boundary sets up to the south of DEN, there will be light northwesterly winds. If the boundary sets up to the north of DEN, there will be gusty southwesterly winds. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from late tonight through Friday afternoon for COZ031-033-034. High Wind Watch from this evening through Friday afternoon for COZ035-036. High Wind Watch from late tonight through Friday morning for COZ041. && UPDATE...Danielson SHORT TERM...AD LONG TERM...Barjenbruch AVIATION...EJD
Hazardous weather outlook, Nov 30, 10:49 AM MST, 15 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1049 AM MST Wed Nov 30 2022 COZ030>051-011800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1049 AM MST Wed Nov 30 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Lingering breezy conditions in the mountains may lead to spotty blowing snow. Still cold, particularly in the morning. Otherwise, no hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday, it will still be breezy in most locations. Friday, winds will strengthen further, and the forecast is trending to near high wind criteria. Snow will move into the mountains, and combined with the strong winds is expected to produce hazardous travel conditions through Friday night. Another round of mountain snow can be expected Sunday into Monday. The I-25 Corridor and plains might also see some light snow at that time. .SPOTTER INFORMATION STATEMENT... Snowfall reports from spotters will be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 2:36 AM MST | High Wind Warning | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Douglas and 12 more | 38 hr |
| Dec 1, 2:44 AM MST | Winter Storm Warning | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 38 hr |
Nearby
High Wind Watches in Colorado, 2022Every high wind watch in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.